Texas, 2024

High Wind in Texas, February 3, 2024

February 3, 2024 · NWS MAF · 5 events in 5 counties and zones

A negatively tilted trough over the southern Great Plains and an associated westerly jet streak rounding its base brought westerly high winds to a large portion of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A negatively tilted trough over the southern Great Plains and an associated westerly jet streak rounding its base brought westerly high winds to a large portion of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 3, 4:03 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 3, 4:03 AM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
403 AM CST Sat Feb 3 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 149 AM CST Sat Feb 3 2024

WV imagery shows the negatively-tilted upper trough now over
northeast New Mexico, making for a busy morning on the Texas coast.
Closer to home, the main concern in the short term will be winds.
With maximum insolation today, forecast soundings mix to around
700mb, where 45-55kt W-NW winds are forecast to round the base of
the trough this afternoon, mainly along/west of the Pecos.  Current
forecasts suggest northern/central Lea County may not hit high wind
criteria, but close enough to leave them in the warning.  The rest
of the warning/advisory looks spot on for what's expected today and
tonight.  BLDU is a given, considering expected wind speeds, despite
what rainfall made it to the ground yesterday.  Unfortunately, a Pac
front arrives today, shaving 9-10F off yesterday's highs, w/today's
highs ending up right around normal.

Tonight, winds will decouple somewhat, but remain strong enough to
continue warnings/advisories overnight. The upshot is that continued
mixing will keep overnight minimums ~ 10F above normal.

Sunday, winds will come down a bit, but models suggest
warnings/advisories may need to be extended west of the Pecos. We're
reluctant to do this attm for a couple of reasons.  First, the
strongest winds w/this event are anticipated this afternoon/evening,
which current warnings/advisories captured adequately.  The second
is that this would make for complicated and potentially confusing
hazard products.  Thus, later shifts can reevaluate the situation
either this afternoon or tonight.  Otherwise, thicknesses begin
recovering on the backside of the exiting trough as ridging builds
in, and highs should recover 2-3F over what transpires today.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 149 AM CST Sat Feb 3 2024

No major changes to the long term forecast. With the upper level
trough moving out, any lingering gusts will diminish Sunday evening
with the loss of diurnal mixing and there will finally be a reprieve
from strong winds on Monday. Temperatures will be slow to warm
Monday afternoon as CAA continues with winds shifting easterly in
response to a surface high over Texas. Upper level riding will begin
to rebuild across the area, and temperatures through mid week will
remain above-normal as a Rex Block over eastern-central CONUS
maintains the ridge over Texas. This pattern will keep us warm and
dry as eyes turn to the next system, an upper level trough moving
across the Desert Southwest on Wednesday and Thursday. Models are
trending drier with this system, keeping any and all precipitation
too far west and north for us to benefit from as the ridge starts
pushing eastward. Rather than rain, this next system looks to bring
a return of the dreaded strong westerly winds, and both Wednesday
and Thursday look to be extremely gusty with wind hazards likely
going to be needed for at least the mountains. Zonal flow aloft
redevelops as the trough moves out Thursday and dry conditions
with highs in the 60s and 70s continue heading into the weekend.

-Zuber

&&

.AVIATION...
(12Z TAFS)
Issued at 402 AM CST Sat Feb 3 2024

West winds will increase substantially and become gusty by or before
late morning as mixing commences. BLDU is likely, but with rainfall
over the past 18 hours, we'll keep visibilities VFR for now.
Forecast soundings suggest a few cu will be possible. Winds will
remain elevated overnight.

&&

.FIRE WEATHER...
Issued at 149 AM CST Sat Feb 3 2024

Near-critical fire weather conditions today despite above-normal
fuel moisture and ERCs below the 50th percentile as strong
westerly winds develop this morning. Wind gusts up to 55 mph in
the Plains and up to 90 mph in the mountains with widespread RFTIs
of 4 and 5, mainly due to these strong winds. Critical humidity
will be localized to parts of the Big Bend, but with the winds
expected this afternoon and given that fires were burning on
Friday with humidity in the 20-30% range, have gone ahead with a
Fire Danger Statement for nearly the entire region through this
evening. Winds will remain elevated tonight with poor to fair
overnight recovery, and gusts may continue to exceed 40 mph
through Sunday afternoon. Wind hazards remain in effect through
Sunday morning but may be extended in time should models indicate
a lingering of the strongest wind gusts. Humidity will be lower on
Sunday, with a large swath of critical humidity along and west of
the Trans Pecos, combining with the stronger winds to bring about
another day of near-critical/critical fire weather conditions.
The period of critical humidity (Sunday afternoon) may not
coincide with the strongest winds (Sunday morning and early
afternoon), reducing fire weather concerns a bit. Still, Sunday
may need another Fire Danger Statement depending on the trend of
wind speeds. Better moisture filters in Sunday night with very
good to excellent overnight recovery, and fire weather concerns
will drop off Monday and beyond with increasing moisture and lower
20ft winds.

-Zuber

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  43  65  38 /   0   0   0   0
Carlsbad                 62  40  66  34 /   0   0   0   0
Dryden                   67  46  70  42 /   0   0   0   0
Fort Stockton            63  44  66  37 /   0   0   0   0
Guadalupe Pass           51  34  56  36 /   0   0   0   0
Hobbs                    61  39  63  32 /   0   0   0   0
Marfa                    55  29  60  28 /   0   0   0   0
Midland Intl Airport     63  43  64  37 /   0   0   0   0
Odessa                   63  44  64  37 /   0   0   0   0
Wink                     63  41  67  35 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 AM CST /9 AM MST/ Sunday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 9 AM CST Sunday for Andrews-Crane-Dawson-
     Ector-Gaines-Glasscock-Martin-Midland-Reagan-Upton.

NM...High Wind Warning until 9 AM MST Sunday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...44
LONG TERM....88
AVIATION...44
Hazardous weather outlook, Feb 3, 3:49 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
349 AM CST Sat Feb 3 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
349 AM CST Sat Feb 3 2024 /249 AM MST Sat Feb 3 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Blowing dust today and tonight may result in periods of near-zero
visibility. Take it slow on the roads. Dangerous crosswinds expected
on north/south oriented roadways.

Near critical fire weather conditions today due to strong winds and
low humidity. A Fire Danger Statement is in effect through this
evening.

Very windy conditions with gusts up to 55 mph in the plains and up
to 90 mph in the mountains will continue through tonight. A High Wind
Warning is in effect for areas along the Trans Pecos and to the
west, including Southeast New Mexico and the mountains. A Wind
Advisory is in effect for most of the Permian Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very windy conditions will continue through Sunday morning. A High
Wind Warning is in effect for areas along the Trans Pecos and to the
west, including Southeast New Mexico and the mountains and a Wind
Advisory is in effect for most of the Permian Basin through Sunday
morning.

Blowing dust this weekend will reduce visibility, with dangerous
crosswinds expected on north/south oriented roadways.

Near critical fire weather conditions will be possible Sunday
afternoon due to strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 3, 8:37 AM CST to 5:57 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Pecos

When
February 3, 12:00 PM CST to 12:05 PM CST
Where
Pecos forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
February 3, 12:58 PM CST to 3:58 PM CST
Where
Davis Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Davis Mountains Foothills

When
February 3, 2:23 PM CST to 5:12 PM CST
Where
Davis Mountains Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.825, -103.900 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 3, 6:38 PM CST to 8:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164083, 1164080, 1164081, 1164082, 1164084.